Alert archive / Virginia / Wind Advisories in 2026

Wind Advisory 5, NWS Blacksburg, VA

February 22, 202626 counties in Virginia; Alleghany County, Surry County, North Carolina; Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 22, 2026, 1:58 PM EST for 26 counties in Virginia; Alleghany County, Surry County, North Carolina; Greenbrier County, Monroe County, West Virginia. It took effect at Feb 22, 2026, 7:00 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2026, 1:58 PM EST (18:58 UTC)
In effect from
Feb 22, 2026, 7:00 PM EST
Expired
Feb 23, 2026, 6:14 PM EST
In force
23 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Surry County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2026-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2026-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS71 KRNK 221858
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
158 PM EST Sun Feb 22 2026

NCZ002-003-VAZ010>014-016>020-022>024-032>035-043-WVZ044-507-230300-
/O.NEW.KRNK.WI.Y.0005.260223T0000Z-260224T0000Z/
Alleghany NC-Surry-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
Including the cities of Radford, Stuart, New Castle, Amherst,
Roanoke, Fincastle, Buena Vista, Lexington, Blacksburg, Bedford,
Lewisburg, Pearisburg, Wytheville, Alderson, Floyd, Sparta,
Union, Hot Springs, Pulaski, White Sulphur Springs, Salem,
Clifton Forge, Bland, Covington, Dobson, Galax, Martinsville, and
Rocky Mount
158 PM EST Sun Feb 22 2026

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST 
MONDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...From 7 PM this evening to 7 PM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

11
3 follow-up statements
315 
WWUS71 KRNK 222221
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
521 PM EST Sun Feb 22 2026

NCZ002-003-VAZ010>014-016>020-022>024-032>035-043-WVZ044-507-231200-
/O.CON.KRNK.WI.Y.0005.260223T0000Z-260224T0000Z/
Alleghany NC-Surry-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
Including the cities of Roanoke, Wytheville, Rocky Mount,
Lexington, Clifton Forge, Blacksburg, Buena Vista, Hot Springs,
Pulaski, Dobson, Radford, Covington, Lewisburg, Galax, New
Castle, Alderson, Fincastle, Union, Floyd, Salem, White Sulphur
Springs, Martinsville, Sparta, Pearisburg, Stuart, Bedford,
Bland, and Amherst
521 PM EST Sun Feb 22 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST MONDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...Until 7 PM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

EB
364 
WWUS71 KRNK 230810
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
310 AM EST Mon Feb 23 2026

NCZ002-003-VAZ010>014-016>020-022>024-032>035-043-WVZ044-507-232015-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-260224T0000Z/
Alleghany NC-Surry-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
Including the cities of Roanoke, Stuart, Union, Wytheville,
Covington, Salem, Hot Springs, Lewisburg, Rocky Mount, Alderson,
Bedford, Pulaski, Blacksburg, Pearisburg, Martinsville, Radford,
Lexington, Fincastle, Bland, Amherst, Clifton Forge, New Castle,
White Sulphur Springs, Galax, Floyd, Buena Vista, Dobson, and
Sparta
310 AM EST Mon Feb 23 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

RS
674 
WWUS71 KRNK 232314
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
614 PM EST Mon Feb 23 2026

NCZ002-003-VAZ010>014-016>020-022>024-032>035-043-WVZ044-507-240015-
/O.CAN.KRNK.WI.Y.0005.000000T0000Z-260224T0000Z/
Alleghany NC-Surry-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
Including the cities of New Castle, Covington, Hot Springs,
Pulaski, Martinsville, Pearisburg, Fincastle, Salem, Rocky Mount,
Buena Vista, Bland, Floyd, White Sulphur Springs, Blacksburg,
Roanoke, Radford, Alderson, Wytheville, Clifton Forge, Lexington,
Lewisburg, Bedford, Dobson, Stuart, Sparta, Galax, Amherst, and
Union
614 PM EST Mon Feb 23 2026

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

EB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 22, 6:17 AM EST, 7 hours 41 minutes earlier. Its key messages:

  • 1) Rain to snow showers will heavy snow accumulations in the higher mountains from WV to NC. Blustery winds to accompany the snow showers through Monday evening. 2) Next impactful system moves into the area on Thursday, bringing widespread rainfall.
Area forecast discussion, Feb 22, 6:17 AM EST, 7 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
617 AM EST Sun Feb 22 2026

.WHAT HAS CHANGED...
AVIATION UPDATE...

Increased wind gusts along the Blue Ridge Sunday night into
Monday. Wind advisory may be needed.

Snow amounts increased enough to warrant expanding the Winter
Storm Warning from Watauga to Smyth, and a Winter Weather
Advisory for Rockbridge and Amherst. These are mainly due to
higher snow totals above 3500 feet in southwest VA and Northwest
NC and along the Blue Ridge in Amherst/Rockbridge.

&&

.KEY MESSAGES...
1) Rain to snow showers will heavy snow accumulations in the
higher mountains from WV to NC. Blustery winds to accompany the
snow showers through Monday evening.

2) Next impactful system moves into the area on Thursday, bringing
widespread rainfall.

&&

.DISCUSSION...
Key Message 1: Heavy mountain snow showers and blustery winds.

Low pressure across the Carolinas will shift offshore of NC/VA
by this afternoon. Prior to this, expect some periods of rain,
mixing with and changing to snow in the higher mountains toward
dawn. There looks to be a lull in the activity this morning and
rain exits most of the area. But as the upper low pivots
southeast over southwest VA by late this afternoon, the low
offshore starts to bomb, and moisture will wrap back around
ending the precip as snow in our central VA Piedmont and Blue
Ridge north of Bedford/Lynchburg. Afterwards, the snow shower
regime kicks in in earnest. Snow squall parameters look robust
by late afternoon/early evening across the WV/far SW VA
mountains with the upper low, so would not be surprised to see
some higher snowfall rates of 1-2"/hr in brief snow squalls.

The temps tank tonight into Monday with strong cold advection
and snow to liquid ratios increase. At the same time winds will
increase and gust 30 to 45 mph, possibly higher across the
mountain ridges. This wind has been included in the winter
weather products.

The winds will lead to blowing/drifting snow, and will likely
become hard to measure. However, confidence is high enough that
we decided to add Smyth to Watauga into the warning as think
areas along the TN/NC border and the ridges above the
Holston/Clinch River valleys could see 5 to 12 inches. Places
like Mt Rogers are likely to see a foot. Amounts remain about
the same further north and no changes were made to Southeast WV
and the adjacent Alleghanies, except adding Rockbridge and
Amherst to the advisory as areas along/near the Blue Ridge could
see up to 3 to 6 inches of snow, but valley locations will be an
inch or less.

The caboose to the upper trough exits Monday night so snow
showers will taper off then. Would not be surprised to see some
local 1 inch+ amounts as far east as the I-81 corridor from the
New River Valley through Roanoke, especially Sunday night into
early Monday morning.

To add insult to injury, the cold air and wind will send the
apparent temps back down into the single digits above zero
Monday morning and Tuesday morning, and possibly down to 5 below
across our western higher ridges in WV/NC/VA.

KEY MESSAGE 2: Next impactful system moves into the area on
Thursday, bringing widespread rainfall.

Midweek weather remains generally tranquil, with the exception of a
weak clipper system traversing the region Wednesday morning, which
may trigger light snow showers across the West Virginia mountains.
This clipper will effectively nudge high pressure toward the western
Atlantic, establishing a southerly flow that draws moisture into the
area. Meanwhile, a developing low-pressure system in the Great
Plains will track into the Ohio Valley, spreading rain showers
across the region throughout the day Thursday.

Coverage is expected to become more widespread by late afternoon,
with the primary frontal boundary and heaviest rainfall arriving
Thursday evening before clearing the area by Friday morning. Because
temperatures will remain mild in the 40s and 50s, precipitation will
fall exclusively as rain. Despite the arrival of this robust front,
the threat of severe weather remains low; heavy cloud cover and cool
pre-frontal rain will keep the atmosphere stable, leaving gusty
winds and heavy rainfall as the primary concerns. Following the
frontal passage, mild temperatures will grace the area then a
warming trend resumes for the weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Sub-VFR east of the mountains should gradually improve to VFR,
first at ROA by 15z, then this afternoon at DAN/LYH. The west
except for BCB, should stay IFR or lower for most of the
period. Snow showers with blustery northwest winds will become
the main weather story this afternoon into Monday. Gusts
20-35kts will be common areawide, with highest gusts around
ROA/BCB in the 21z/06z time frame

EXTENDED AVIATION OUTLOOK...

Expect lower cigs and at times vsbys at BLF/LWB through Monday
night. East of the mountains should maintain VFR. Northwest
winds into Monday could gust 20 to 45 mph, higher in the
mountains.

VFR conditions return for the entire area by Tuesday into
Tuesday night.

For Wednesday, a cold front may bring some light rain showers to
western sections along with pockets of sub-VFR conditions. Gusty
northwest winds are expected, though Thursday looks more likely
for sub-VFR with rain with the next storm system.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until midnight EST Monday night for
     VAZ009-015.
     Winter Storm Warning until 1 AM EST Tuesday for VAZ007.
     Winter Weather Advisory until 1 AM EST Tuesday for VAZ010-011-
     020.
     Winter Weather Advisory until 7 AM EST Monday for VAZ024-035.
NC...Winter Storm Warning until midnight EST Monday night for
     NCZ001-018.
WV...Winter Storm Warning until 1 AM EST Tuesday for WVZ042-043-508.
     Winter Weather Advisory until 1 AM EST Tuesday for WVZ044-507.

&&

DISCUSSION...RCS/WP
AVIATION...EB/WP
Hazardous weather outlook, Feb 22, 1:42 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
142 AM EST Sun Feb 22 2026

VAZ007-WVZ042-043-508-230645-
Tazewell-Mercer-Summers-Western Greenbrier-
142 AM EST Sun Feb 22 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report accumulations of any snow,
as well as any damage observed in their area.

NCZ001-018-VAZ009-015-230645-
Ashe-Watauga-Smyth-Grayson-
142 AM EST Sun Feb 22 2026

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT
MAINLY FOR ELEVATIONS ABOVE 3500 FEET...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report accumulations of any snow,
as well as any damage observed in their area.

VAZ010-011-020-WVZ044-507-230645-
Bland-Giles-Bath-Monroe-Eastern Greenbrier-
142 AM EST Sun Feb 22 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report accumulations of any snow,
as well as any damage observed in their area.

NCZ002-VAZ012>014-016>019-022-023-230645-
Alleghany NC-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-
142 AM EST Sun Feb 22 2026

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Northwest winds could gust up to 45 mph tonight. A light dusting of
snow is possible later today into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwest winds could gust up to 40 mph Monday, and a dusting of snow
is possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-230645-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
142 AM EST Sun Feb 22 2026

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Northwest winds could gust up to 40 mph tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwest winds could gust up to 35 mph Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ024-035-230645-
Rockbridge-Amherst-
142 AM EST Sun Feb 22 2026

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 AM
EST MONDAY MAINLY FOR AREAS ALONG AND NEAR THE BLUE RIDGE...

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report accumulations of any snow,
as well as any damage observed in their area.

Nearby

Wind Advisories in Virginia, 2026Wind Advisories in North Carolina, 2026Wind Advisories in West Virginia, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.